Alert archive / New York / Wind Advisories in 2019

Wind Advisory 5, NWS New York, NY

February 25, 201911 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut

NWS New York, NY issued this wind advisory at Feb 25, 2019, 3:58 PM EST for 11 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2019, 3:58 PM EST (20:58 UTC)
Expired
Feb 25, 2019, 9:00 PM EST
In force
5 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS71 KOKX 252058
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
358 PM EST Mon Feb 25 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
260200-
/O.CAN.KOKX.HW.W.0001.000000T0000Z-190225T2300Z/
/O.NEW.KOKX.WI.Y.0005.190225T2058Z-190226T0200Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
358 PM EST Mon Feb 25 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

The National Weather Service in Upton has issued a Wind Advisory,
which is in effect until 9 PM EST this evening. The High Wind
Warning has been cancelled.

* WINDS...West 15 to 25 mph with gusts up to 50 mph.

* TIMING...Through 9pm this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds of 31 to 39 mph,
or gusts of 46 to 57 mph, are expected or occurring. Winds this
strong can make driving difficult, especially for high profile
vehicles, in open areas, and on elevated roads and bridges. Use
extra caution.

&&

$$
1 follow-up statement
734 
WWUS71 KOKX 260203
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
903 PM EST Mon Feb 25 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
260315-
/O.EXP.KOKX.WI.Y.0005.000000T0000Z-190226T0200Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
903 PM EST Mon Feb 25 2019

...WIND ADVISORY HAS EXPIRED...

Winds continue to slowly diminish this evening and are expected to
remain below advisory criteria, therefore the Wind Advisory has
been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Feb 25, 12:58 PM EST, 3 hours earlier.

Area forecast discussion, Feb 25, 12:58 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service New York NY
1258 PM EST Mon Feb 25 2019

.SYNOPSIS...
Strong low pressure over the Canadian Maritimes will gradually
depart to the east through tonight. High pressure moves into
the region Tuesday and Tuesday night. A weak area of low
pressure will impact the area late Wednesday into Thursday
morning. High pressure settles over the area through Thursday
night. A complex frontal system then affects the area at the end
of the week into next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor adjustments this update. Wind gusts are mainly in the 40
to 50 mph range, however, a few gusts up to 60 mph are still
being reported by mesonets.

Otherwise, low pressure entering the Canadian Maritimes this
morning will continue to strengthen as it slowly tracks NE
today. A strong pressure gradient will remain in place across
the area with steep low level lapse rates assisting in momentum
transfer of strong winds aloft to the sfc. High Wind Warning
remains in effect through 6pm.

Highs will around around 5 degrees below normal today, but with
the combination of the wind, it will only feel like 20-25 at
best.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Winds will gradually diminish tonight with a wind advsy
possible for a couple of hours this eve after the high wind
warning expires. By Tue morning, gusts should be 20-25mph.

Skies will clear this evening and remain mostly clear with dry
weather through Tue as Canadian high pres builds towards the
area. Still breezy on Tue, especially at the coast with gusts
20-30 mph.

Temps will be below normal tonight and Tue.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure moves over New England Tuesday night,
weakening as it moves into northern New England through Wednesday.
This will allow a weak area of low pressure from the Great Lakes
region to approach during the day Wednesday, with precipitation
moving into the area possibly as early as late Wednesday morning for
western areas, but more likely Wednesday evening and overnight
Wednesday.

A southern branch low pressure over the southeast U.S. also moves
towards the area during this time frame, however, the phasing of the
northern and southern branches looks to occur too late, with the low
developing well off shore.

There is still a fair amount of uncertainty with precipitation
amounts. Maximum liquid equivalent amounts look to be around 0.25",
with the higher amounts across southeastern areas such as the Twin
Forks of Long Island as these areas will be closer to the developing
low off shore. However, the NAM only shows a few hundredths of an
inch to about 0.10".

It appears it will be cold enough for snow most everywhere. However,
it cannot be ruled out that some rain will mix in, especially across
southern portions of the area. POPs are too low at this time for a
snowfall forecast. However, anywhere from a coating to 3" is
possible given liquid equivalent amounts as previously discussed.

A more significant frontal system will impact the region Friday and
into the weekend. There is a great deal of uncertainty between the
GFS and ECMWF, with the GFS developing a low and tracking it well
north and west of the area, while the ECMWF passes south and east of
the area. The GFS is a much warmer solutions, while the ECMWF is
much colder. Given uncertainty, did not make too much in the way of
changes for this time frame.

Precipitation for the end of the week may start out as all snow, but
changes to rain during Friday morning and early afternoon hours.
Again, large amount of uncertainty exists.

Conditions may become windy for the weekend as strong high pressure
builds in and low pressure exits the region.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR through the TAF period as low pressure departs and high
pressure slowly builds in.

Strong WNW winds will gust 35-45kt at all terminals through the
afternoon and will gradually decrease after 21Z. Gusty winds
around 30KT likely through the overnight before diminishing
20-25KT by daybreak on Tuesday.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Gusts could occasionally be higher than
forecast.

KLGA TAF Comments: Gusts could occasionally be higher than
forecast.

KEWR TAF Comments: Gusts could occasionally be higher than
forecast.

KTEB TAF Comments: Gusts could occasionally be higher than
forecast.

KHPN TAF Comments: Gusts could occasionally be higher than
forecast.

KISP TAF Comments: Gusts could occasionally be higher than
forecast.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday...VFR. NW winds G20-25kt.
.Tuesday night and Wednesday...VFR.
.Wednesday night...Chance of MVFR or lower conds in light snow.
.Thursday...VFR.
.Friday and Saturday...Chance of MVFR or lower conds in rain or
snow.

&&

.MARINE...
Storm force winds are expected to develop this morning and
continue through the aftn. Peak gusts are expected to be between
50 and 55kt with seas ranging between 7 and 13 ft on the ocean
waters, highest east, and 5 to 8 ft on LI Sound. May need to
extend the storms on the ocean east of Moriches Inlet for a few
hours this eve, but not confident enough winds will remain at
storm force strength at this time.

As low pres tracks E through the Canadian Maritimes tonight,
winds will gradually subside with SCA conds anticipated on all
waters by Tue morning. SCA conds will then prevail through the
day Tue from a tight pressure gradient as strong Canadian high
pres builds to the N.

5 ft waves will continue over the eastern ocean zone early Tuesday
night, but fall below 5 ft after midnight. Wind gusts remain above
25 kt for the ocean zones, eastern sound, and Peconic and Gardiner
Bays through generally the same time frame.

Winds and waves remain below SCA criteria through Wednesday night
with high pressure over the area. Waves increase Wednesday night
into Thursday, with 5 ft waves possible for the central and eastern
ocean zones by Thursday afternoon, diminishing Thursday night.

An extended period of SCA conditions, and possibly even gale
conditions, is expected at the end of the week as a complex frontal
system impacts the waters at the end of the week into next
weekend.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated thru Fri. Another system
Friday night through Saturday may bring a liquid equivalent of
an inch to an inch and a half of rain. Any potential impacts
appear to be minor at this point.

&&

.TIDES/COASTAL FLOODING...
Blowout tides are expected during this evenings high tide in NY
Harbor and the bays south of Long Island. Have included the
ocean waters from Sandy Hook to Fire Island Inlet since Jamaica
Bay is part of this zone. Water levels around 2 ft below MLLW
are forecast.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 6 PM EST this evening for CTZ005>012.
NY...High Wind Warning until 6 PM EST this evening for NYZ067>075-
     078>081-176>179.
NJ...High Wind Warning until 6 PM EST this evening for NJZ002-004-
     006-103>108.
MARINE...Low Water Advisory from 7 PM to 11 PM EST this evening for
     ANZ338-345-355.
     Storm Warning until 6 PM EST this evening for ANZ330-335-338-
     340-345-350-353-355.

&&
Hazardous weather outlook, Feb 25, 4:34 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
434 AM EST Mon Feb 25 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-260945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
434 AM EST Mon Feb 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ338-345-355-260945-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
434 AM EST Mon Feb 25 2019

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 7 PM TO 11 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-340-350-353-260945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
434 AM EST Mon Feb 25 2019

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 25, 1:31 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
131 PM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG MILFORD                 41.23N  73.06W
02/25/2019                   NEW HAVEN          CT   SOCIAL MEDIA

            TWO 8 TO 12 INCH DIAMETER TREES SNAPPED RESULTING IN
            ROAD CLOSURE OF A STRETCH OF JEPSON DRIVE IN FRONT OF
            SENIOR CENTER.

&&

JE
Local storm report, Feb 25, 1:41 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
141 PM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST NEWARK AIRPORT          40.67N  74.22W
02/25/2019  M58 MPH          UNION              NJ   ASOS

&&

JE
Local storm report, Feb 25, 1:43 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
143 PM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     NON-TSTM WND GST WESTHAMPTON AIRPORT     40.84N  72.63W
02/25/2019  M58 MPH          SUFFOLK            NY   ASOS

&&

JE
Local storm report, Feb 25, 3:15 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
315 PM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     NON-TSTM WND DMG ELMWOOD PARK            40.90N  74.12W
02/25/2019                   BERGEN             NJ   TRAINED SPOTTER

            ROOF BLOWN OFF TOP OF BUILDING AT 546 MOLA BOULEVARD
            WITH FIRE DEPARTMENT RESPONDING

&&

JE
Local storm report, Feb 25, 3:33 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
333 PM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND GST CORNWALL-ON-HUDSON      41.44N  74.02W
02/25/2019  M60 MPH          ORANGE             NY   PUBLIC

&&

JE
Local storm report, Feb 25, 3:41 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
341 PM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     NON-TSTM WND GST NYC/LA GUARDIA          40.78N  73.88W
02/25/2019  M58 MPH          QUEENS             NY   ASOS

&&

JE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:57 AM ESTLow Water AdvisoryOKX19 hr
Feb 25, 4:01 PM ESTGale WarningOKX12 hr

Nearby

Wind Advisories in New York, 2019Wind Advisories in New Jersey, 2019Wind Advisories in Connecticut, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.